Illinois, 2007

Tornado and Hail in Illinois, June 3, 2007

June 3, 2007 · NWS LOT · 2 events in 2 counties and zones

A brief tornado touched down near Herscher. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A brief tornado touched down near Herscher. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 3, 5:15 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 3, 5:15 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 AM CDT SUN JUN 3 2007

.DISCUSSION...//ISSUED AT 320 PM CDT SUN JUN 3 2007//
VVEERRYY SLOW MOVING UPPER LOW WHICH HAS DRIFTED ACROSS THE NRN
PLAINS THE PAST FEW DAYS IS NEAR THE IOWA/MINN BORDER. MODELS IN
GENL AGREEMENT IN PUSHING THIS SYSTEM EAST BASICALLY OVER NRN IL IN
24HRS THEN BEING MERGED/ABSORBED WITH REMAINS OF TS BARRY AS IT
WORKS INTO THE NE STATES LATER MONDAY.  IN SHORT TERM...SLY FLOW
AHEAD OF TROUGH HAS FEW ZONES OF SHWRS AND ISOLD TSTMS MOVING NWD
THROUGH EASTERN IL INTO LK MICH AND OTHERS ALONG THE ILL RIVER NEAR
PIA. MODELS AND ACARS PLOT INDICATES A JET STREAK PIVOTING ALONG THE
NRN FLANK OF CYCLONE WITH DIVERGENT POOL ACROSS NRN IL. THIS IS
SUPPORTING PRECIP TO SOME EXTENT.  SATELLITE IMAGERY ALSO REVEALS A
SHORT WAVE WORKING ACROSS SCENTRAL IOWA. COMBINATION OF JET
DIVERGENCE..SHORT WAVE APPROACH AND CONTINUED RATHER MOIST PLUME AT
LOW LEVELS SHOULD MAINTAIN AREAS OF RW/TRW OVER THE FCST AREA THIS
MORNING. DAYTIME HEATING MAY ADD TO THE MIX ESPECIALLY IF SUN
PREVAILS THIS MORNING.

WITH PASSAGE OF VORTEX TONIGHT AND MONDAY LOW LEVEL FLOW BECOMES
W-NW BUT COLUMN COOLS AND MODELS SUGGEST THIS REAR PORTION OF SYSTEM
WILL CONTINUE A SHOWERY PATTERN THROUGH MONDAY. THIS IN PART DUE TO
STEEPER LAPSE RATES UNDER COLD POOL BUT ANY SUN ON MONDAY WILL AID
INSTABILITY. AS UPPER RIDGING COMMENCES OVER THE PLAINS ON TUESDAY
TRAILING NW FLOW SHOULD SLOWLY DRY OUT ALTHOUGH RESIDUAL SHOWERS IN
CYCLONIC SHEAR FLOW ALOFT MAY LINGER DURING THE HEAT OF THE DAY.

MORE ZONAL REGIME APPEARS TO BE SETTING UP FOR MID AND LATE WEEK AS
PLAINS RIDGE WORKS EASTWARD AND BECOMES A BIT SURPRESSED LATER TWD
THE WEEKEND. UPSHOT IS A WARMING TREND ESPECIALLY AROUND THURSDAY AS
SLY WINDS RETURN ALONG WITH HIGHER DEW POINTS.  THIS TRANSITION MAY
LEAD TO A CHANCE FOR NOCTURNAL TSTMS WED NIGHT.  MORE ORGANIZED
CONVECTION IN STORE LATE THURS INTO FRIDAY.

HAVE EXTENDED MENTION SHOWERS INTO TUE WITH MINIMAL POPS. OTHERWISE
COOLING TREND NEXT FEW DAYS BEFORE MID WEEK WARMUP.  MAV MOS TEMPS
GENLY FOLLOWED INTO EARLY NEXT WEEK.  KL

&&

.AVIATION...
615AM CDT

12 UTC TAFS...MAIN CONCERN FOR TODAY WILL BE THE IMPACT OF THE
PERSISTENT UPPER LOW IS OVER THE UPPER MISSISSIPPI VALLEY.  WEAK
IMPULSES CONTINUE TO ROTATE AROUND THE BASE OF THE SYSTEM...EJECTING
OUT OVER THE UPPER MIDWEST.  AT THE SURFACE...THE PRESSURE PATTERN
REMAINS VERY DIFFUSE AND WINDS WILL REMAIN RELATIVELY WEAK THROUGH
THE MORNING HOURS.  LATEST RADAR AND SATELLITE TRENDS SHOW SCT SHRA
MOVING THROUGH THE REGION.  WITH DAYTIME HEATING AND ADDED FORCING
FROM SHORT WAVES ROTATING AROUND THE UPPER LOW...PCPN SHOULD BECOME
MORE ORGANIZED AND ALL SITES SHOULD SEE SOME PCPN TODAY.  STILL
EXPECT THAT THE DURATION OF PCPN AT THE TERMINALS WILL ONLY BE
ENOUGH TO JUSTIFY TEMPO GROUPS.  THIS SCENARIO SHOULD CONTINUE
INTO THE EVENING HOURS WITH PERIODS OF SHRA OR TSRA POSSIBLE...
PARTICULARLY AS THE CENTER OF THE UPPER LOW TRACKS OVERHEAD.  WILL
NOT INTRODUCE ANY PREVAILING PCPN TO THE LATTER PORTIONS OF THE
TAFS...AND KEEP ANY MENTION OF PCPN IN VC GROUPS.  THE CONCERN FOR
THE LATE NIGHT HOURS WILL SHIFT TO LOW CEILINGS AND VISIBILITY AS
THE MAIN COLD POOL ASSOCIATED WITH THE UPPER LOW SWINGS OVER NERN IL
LATE TONIGHT AND FLOW TURNS MORE NWLY...DRAWING COOLER AIR OVER THE
REGION.  WIDESPREAD IFR CONDITIONS ARE POSSIBLE...BUT WILL ONLY DROP
RFD/DPA TO IFR FOR THE END OF THE TAF PD AS THEY TEND TO DROP LOWER
THAN THE MORE URBANIZED SITES.  THIS SITUATION WILL BEAR WATCHING.

KREIN

&&

.MARINE...

200 PM CDT

A LOW PRESSURE SYSTEM OVER SOUTHERN MINNESOTA WILL SLOWLY MOVE
EASTWARD TOWARD LAKE MICHIGAN INTO SUNDAY.  WINDS WILL EVENTUALLY
TURN TO BEING OUT OF THE NORTHWEST AS THIS SYSTEM PASSES.  WINDS
WILL LIKELY BE THE STRONGEST ON MONDAY AS THE BACK EDGE OF THE
SURFACE LOW LINGERS IN THE EASTERN LAKES.  ANOTHER LOW PRESSURE
SYSTEM WILL DROP DOWN FROM SOUTHERN ONTARIO ON TUESDAY WHICH WILL
BRING A SHORT LIVED WIND SHIFT TO THE LAKE.  AFTER THAT...A WARM
FRONT WILL MOVE THROUGH DURING MIDWEEK WHICH COULD BRING THE NEXT
CHANCE FOR THUNDERSTORMS.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jun 3, 3:00 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 AM CDT SUN JUN 3 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-041030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 AM CDT SUN JUN 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORM ARE EXPECTED TO PERSIST THROUGH
TONIGHT. WHILE SOME MAY PRODUCE BRIEF HEAVY SHOWERS THE PROBABILITY
OF SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ON
MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN
THURSDAY AFTERNOON INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-041030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 AM CDT SUN JUN 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS MAY OCCUR AT ANY TIME TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN
THURSDAY AFTERNOON INTO FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Jun 3, 10:05 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1105 AM CDT SUN JUN 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             WATERMAN                41.77N 88.77W
06/03/2007  M0.25 INCH       DE KALB            IL   FIRE DEPT/RESCUE

&&

HALBACH
Local storm report, Jun 3, 10:08 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 AM CDT SUN JUN 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             DE KALB                 41.93N 88.75W
06/03/2007  M0.25 INCH       DE KALB            IL   TRAINED SPOTTER

&&

HALBACH

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, De Kalb

When
June 3, 10:12 AM CST to 10:14 AM CST
Where
De Kalb County, De Kalb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.750

Tornado, Kankakee

When
June 3, 11:47 AM CST to 11:48 AM CST
Where
Kankakee County, Herscher
Rating
EF0
Path length
0.4 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
41.050, -88.100

A brief tornado touched down near Herscher. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38974, 38976.